- Mental Health»
- Clinical Depression
My first day without Effexor.
Never thought I'd make it!
For those of you who have ever had to resort to the use of an anti-depressant you will understand where I am coming from. Thirteen years ago I went on the first of a dozen anti-depressants. Many just for a day or two others lasting for months until they failed to improve my moods and anxiety.
I was in an unhappy marriage and in a huge personal crisis over what I would and would not tolerate from my mate. Not sure if I ever really got over the postpartum depression from childbirth 3 years earlier. Needless to say I finally found what I considered to be a good match in the drug world, Effexor. It alleviated many of my symptoms and I felt more normal than crying on and off all day. Mood swings that didn't seem normal and sleeping many hours a day.
So after 4 years on such drug I thought maybe I could just stop taking it. I had separated from my then husband. I was happier than I had been in many months. What the doctor and drug companies don't tell you is the side effects if you try this. I thought I was loosing my mind. In one weekend I went from a normal woman to a full blown maniac. I was having strange sensations in my head like electrical current shocks. Now known as brain zaps to those who have experienced them. They are just one of many side effects when coming off of anti-depressants.
After 3 days of non stop torture I vowed to never try this again. Until this year that is. I happen to be feeling the need to rid myself of this drug. No longer afraid of the process and now a little bit more armed with information I was bound to do this feat.
I found a book called "How to get off Effexor Safely" by James Harper. I felt like I had struck gold with this find. I read much of the book before starting. I ordered the nutrition he suggests and followed it to a Tee. Now I started this in July 2009. It is now Dec. 27, 2009. Can I stress that you do not rush this process. You must follow the directions and use your common sense whether to make a decrease in medication.
I went from 150 mg to 75 mg the first shift. Big mistake. Too much of a drop and my body was not prepared. Each time after that I went just 10% down. It seemed to help a lot more and if I took some extra nutrition right before the new decreased amount.
The book addresses all kinds of drugs, legal of course. Because of his suggestion to use Passion Flower I have never slept so sound, un-interrupted and peacefully. I am continuing to use this herb and a few others until I am sure I will not have brain zaps, anxiety, skin crawling side effects.
I hope those of you that read this and have been wanting to try to get off of a drug use this approach. Don't be discouraged. My Psychiatrist said it would take two weeks and be a breeze. They know very little about the coming off since they are so busy putting us on them. If only they could have this experience things would be different.
Good luck and hope this was useful. Kirstin Mason